THE QUESTION As a precaution, people scheduled for surgery are usually told to stop taking certain medications, including aspirin and nonsteroidal anti-inflammatory drugs, because they can cause complications such as excessive bleeding. Should some antidepressants be stopped as well?
THIS STUDY analyzed data on 530,416 adults, most in their mid-60s, who had non-emergency major surgery. At the time of their surgery, about 14 percent of them (72,540 people) were taking an SSRI (selective serotonin reuptake inhibitor) antidepressant, such as Zoloft, Lexapro or Prozac. Those taking an SSRI were 22 percent more likely to require readmission to the hospital within 30 days of being discharged after their operation, 20 percent more likely to have died while still hospitalized and 9 percent more likely to have had bleeding problems than were people not taking an SSRI.
WHO MAY BE AFFECTED? Adults who take an SSRI antidepressant, most often prescribed to treat depression but sometimes used for anxiety, sleep problems or pain. SSRIs mainly affect the neurotransmitter serotonin, a chemical that helps brain cells send and receive messages and, when properly balanced, it improves mood. SSRIs often are preferred over older types of antidepressants because they have fewer side effects.
CAVEATS The study did not assess any risks that might be involved in stopping antidepressant treatment before surgery. The underlying health conditions that led people to take SSRIs, such as severe mood disorders and chronic pain, may have contributed to the problems found in the study. Other types of antidepressants were not tested.
FIND THIS STUDY April 29 online issue of JAMA Internal Medicine.
LEARN MORE ABOUT antidepressants at www.nimh.nih.gov/health (search for “mental health medications”) and www.mayoclinic.com (search for “SSRI”).
The research described in Quick Study comes from credible, peer-reviewed journals. Nonetheless, conclusive evidence about a treatment's effectiveness is rarely found in a single study. Anyone considering changing or beginning treatment of any kind should consult with a physician.